Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 2003, 12:32 AM EDT for Lanier County, Lowndes County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 12:32 AM EDT (04:32 UTC)
- Expired
- May 3, 2003, 1:15 AM EDT
- In force
- 43 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Lanier County, GA, Lowndes County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 11:10 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2213 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
163 WUUS52 KTAE 030432 SVRTLH GAC173-185-030515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1232 AM EDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LANIER COUNTY IN GEORGIA LOWNDES COUNTY IN GEORGIA * UNTIL 115 AM EDT * AT 1232 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF GREENWOOD TO 6 MILES WEST OF BARRETTS...OR ALONG A LINE EXTENDING FROM 7 MILES EAST OF LAKELAND TO 11 MILES SOUTHEAST OF ADEL...MOVING SOUTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BARRETTS BY 1235 AM EDT... MOODY AFB BY 1240 AM EDT... GREENWOOD...BEMISS BY 1245 AM EDT... GREENS CROSSING...MONKS CROSSING BY 1250 AM EDT... DELMAR...HIGHLAND HEIGHTS BY 1255 AM EDT... INDIANOLA...VALDOSTA BY 100 AM EDT... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3102 8293 3104 8337 3068 8329 3067 8274 $$ 8-JAMSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:45 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 2, 8:45 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE 845 PM EDT FRI MAY 2 2003 AN ACTIVE EVENING OVER MUCH OF AL INTO NRN/CNTRL GA W/ SEVERAL CLUSTERS OF STRONG-SEVERE TSTMS ONGOING. TORNADO WATCH #214 VALID UNTIL 03Z FOR SE AL/ERN FL PANHANDLE COUNTIES. OUTFLOW BOUNDARIES OF EARLIER MCS COUPLED W/ VERY UNSTABLE AIRMASS (CAPES 3000-4000 J/KG & LIS TO -11) & S/WAVE ENERGY ALOFT RESPONSIBLE FOR SEVERE WX IN FORM OF DAMAGING WINDS AND LARGE HAIL. PUBLIC...REGIONAL 88DS HAVE SHOWN LITTLE CHANGE IN INTENSITY THE PAST HOUR...HOWEVER LESSER COVERAGE. W/ LOSS OF INSOLATION...SHOULD NOTICE A GRADUAL DECREASE IN INTENSITY. STILL COULD SEE ISOLATED SEVERE WX IN WATCH AREA THRU LATE EVENING THOUGH. WILL KEEP GOOD CHANCE GOING THRU AT LEAST MIDNIGHT FOR THESE AREAS. OVER THE GA/BIG BEND ZONES...LOW CHANCE POPS STILL LOOK GOOD. MARINE...ONSHORE (SWLY) SURFACE WINDS ALONG THE COAST...BECOMING SLY OFFSHORE. SPEEDS WERE NEAR 10 KTS W/ SEAS 2 FT OR LESS. NO SIG CHANGES FOR COASTAL WATERS. .TLH... AL...NONE. GA...NONE. FL...NONE. MAJ
Hazardous weather outlook, May 2, 11:30 AM EDT, 13 hours 2 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-031000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 1130 AM EDT FRI MAY 2 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTH GEORGIA...SOUTHEAST ALABAMA AND THE FLORIDA BIG BEND AND PANHANDLE. THESE SHOWERS AND THUNDERSTORMS WILL BE ASSOCIATED WITH THE SEA BREEZE BOUNDARY. THE MAIN THREAT WILL BE STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT...ALTHOUGH SPOTTER REPORTS MAY BE NEEDED FOR ISOLATED STRONG THUNDERSTORMS. 9-FOURNIER/10-BOLINSKI
In the hours before
Special weather statement, May 2, 11:23 PM EDT, 1 hour 9 minutes before
GAZ127>131-146>148-158>161-030600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1123 PM EDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL GEORGIA...EFFECTIVE UNTIL 200 AM EDT SATURDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN GEORGIA... WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 8-JAMSKI
Special weather statement, May 3, 12:17 AM EDT, 15 minutes before
FLZ007-008-030445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1217 AM EDT SAT MAY 3 2003 AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHERN WALTON COUNTY...ABOUT 10 MILES WEST-NORTHWEST OF DE FUNIAK SPRINGS...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 8-JAMSKI
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 11:12 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin, Turner | 63 min |
| May 2, 11:36 PM EDT | Severe Thunderstorm Warning | TAE | Tift, Worth | 24 min |
| May 3, 12:03 AM EDT | Severe Thunderstorm Warning | TAE | Berrien | 27 min |
| May 3, 12:48 AM EDT | Severe Thunderstorm Warning | TAE | Brooks, Thomas | 27 min |
| May 3, 1:23 AM EDT | Severe Thunderstorm Warning | TAE | Lowndes | 22 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.